Texas, 2008Flash Flooding in Texas, August 18, 2008
August 18, 2008 · NWS AMA · 3 events in 2 counties and zones
Thunderstorms producing very heavy rainfall resulted in flash flooding across the northeast Texas Panhandle during the evening hours. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms producing very heavy rainfall resulted in flash flooding across the northeast Texas Panhandle during the evening hours. No damage or injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 18, 2:44 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 18, 2:44 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
344 PM CDT MON AUG 18 2008
.DISCUSSION...
MAIN FORECAST CONCERNS CENTER ON PRECIP CHANCES IN THE SHORT TERM.
LARGE CUTOFF UPPER LOW CENTERED OVER THE TEXAS/OKLAHOMA PANHANDLES
PER CURRENT SATELLITE IMAGERY WILL SLOWLY DRIFT TO THE SOUTHEAST.
CURRENT RADAR LOOPS SHOW SCATTERED THUNDERSTORMS DEVELOPING IN
IN AREAS WHERE THERE WERE SOME BREAKS IN LOW CLOUD DECK AND WHERE
INSTABILITY IS A BIT STRONGER. SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE TONIGHT WITH STRONG LIFT ASSOCIATED WITH UPPER
LOW. AMA 12Z SOUNDING INDICATES 25-30 KT WINDS AROUND 400 MB WHICH
MAY SUPPORT MARGINALLY SEVERE STORMS THIS EVENING ALTHOUGH SPC RUC
MESOSCALE ANAYLSIS SHOWS WEAK MID LEVEL LAPSE RATES. AT ANY RATE...
MAIN THREAT FROM THE STORMS WILL BE HEAVY RAINFALL ONCE AGAIN SO
HAVE CONTINUED FLASH FLOOD WATCH UNTIL 12Z TUE.
MODELS ARE IN GOOD AGREEMENT IN TIMING OF THE UPPER LOW AS IT HEADS
TOWARD THE RED RIVER VALLEY TUE AND SLOWLY LIFTS NORTH INTO THE
CENTRAL PLAINS TOWARD THE END OF THE WEEK. RETAINED POPS DURING THE
DAY AS DEFORMATION BAND SWINGS ACROSS THE CWA. WENT WITH THE COOLER
MOS GUIDANCE ON TEMPS TUE DUE TO EXPANSIVE LOW CLOUD DECK WITH
HIGHS MAINLY IN THE 70S. WITH THE UPPER LOW LIFTING TO THE NORTH...
DRY WEATHER WILL RETURN TO THE CWA WED THROUGH FRI. TEMPS WILL
REBOUND BACK INTO THE 80S AND 90S DURING THIS PERIOD AS SURFACE
WINDS BACK AROUND TO THE SOUTH.
MADE VERY LITTLE CHANGES TO THE REMAINDER OF THE FORECAST AS NEXT
SIGNIFICANT UPPER TROUGH SLIDES ACROSS SOUTHERN CANADA. A COLD
FRONT WILL PUSH THROUGH THE PANHANDLES FRI NIGHT/SAT MORNING AND CAN
BRING THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS.
CLK
&&
.FIRE WEATHER...
BESIDES LIGHTNING FROM THUNDERSTORMS...FIRE WEATHER CONCERNS WILL
REMAIN LOW THE NEXT COUPLE OF DAYS DUE TO LIGHT WINDS...HIGH
RELATIVE HUMIDITIES AND SATURATED SOILS.
CLK
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 58 75 59 81 62 / 40 40 10 10 10
BEAVER OK 58 82 60 83 63 / 40 20 20 10 10
BOISE CITY OK 56 75 58 84 61 / 30 20 10 10 10
BORGER TX 60 77 61 82 63 / 50 40 10 10 10
BOYS RANCH TX 60 78 60 86 63 / 40 30 10 10 10
CANYON TX 59 76 59 81 62 / 40 40 10 10 10
CLARENDON TX 60 76 59 80 64 / 50 40 10 20 10
DALHART TX 57 76 58 85 61 / 30 30 10 10 10
GUYMON OK 57 78 59 84 61 / 40 20 10 10 10
HEREFORD TX 57 75 59 83 61 / 30 30 10 10 10
LIPSCOMB TX 59 79 59 79 62 / 50 30 20 20 10
PAMPA TX 60 74 60 78 63 / 50 40 10 20 10
SHAMROCK TX 61 79 60 80 63 / 60 40 20 20 10
WELLINGTON TX 62 79 63 83 64 / 60 50 20 20 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
11/05Hazardous weather outlook, Aug 18, 12:00 PM CST, 4 hours 36 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON AUG 18 2008
OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON AUG 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES UNTIL 7 AM
CDT TUESDAY.
THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES AS AN UNSTABLE ATMOSPHERE INTERACTS WITH
ABUNDANT MOISTURE TO HELP PRODUCE THUNDERSTORMS. THE MAIN THREAT WILL
BE LOCALIZED FLOODING OR FLASH FLOODING AS HEAVY RAINFALL WILL
ACCOMPANY THESE STORMS.
.DAYS TWO THROUGH SEVEN...
THE THUNDERSTORM THREAT WILL CONTINUE FOR THE PANHANDLES THROUGH
WEDNESDAY...THEN AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. THESE
STORMS ARE EXPECTED TO BE BELOW SEVERE LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION THROUGH TONIGHT MAINLY FOR FLOODING OR FLASH
FLOODING.
OBSERVERS ARE REQUESTED TO SUBMIT THEIR RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO TEXAS.
SCHNEIDER
In the hours before
Local storm report, Aug 18, 1:54 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CDT MON AUG 18 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0252 PM FLASH FLOOD 5 S ELMWOOD 36.55N 100.52W
08/18/2008 BEAVER OK EMERGENCY MNGR
SEVERAL LOW LYING AREAS OF COUNTY ROADS COMPLETELY
COVERED WITH 3 TO 4 FEET OF WATER. SOME BRIDGES
INUNDATED FROM LOCAL STREAMS.
&&
EVENT NUMBER AMA0800861
CKSpecial weather statement, Aug 18, 2:43 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT MON AUG 18 2008
TXZ018-182130-
ARMSTRONG TX-
343 PM CDT MON AUG 18 2008
...STRONG THUNDERSTORM IN ARMSTRONG COUNTY...
AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF CLAUDE MOVING EAST AT 11 MPH.
HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN ARMSTRONG COUNTY...INCLUDING THE CITY OF CLAUDE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
JC
Flash Flood, Ochiltree
- When
- August 18, 4:36 PM CST to 6:30 PM CST
- Where
- Ochiltree County, 10 mi E of Perryton to 6 mi NE of Twichell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.400, -100.620
Local law enforcement officials reported that water was covering the road on Texas State Highway 15...and some water was flowing across Farm to Market Road 376 south of Farnsworth. No damage or injuries were reported.
Flash Flood, Lipscomb
- When
- August 18, 4:43 PM CST to 6:45 PM CST
- Where
- Lipscomb County, Booker to 0.73 mi N of Booker
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.450, -100.530
Local law enforcement officials reported that some public streets in Booker remain closed. Also...Texas State Highway 23 north of Booker is closed. No damage or injuries were reported.
Flash Flood, Ochiltree
- When
- August 18, 7:50 PM CST to 9:00 PM CST
- Where
- Ochiltree County, 17.07 mi SE of Perryton Muni Arpt to 15.9 mi SSE of Perryton Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.200, -100.570
Local law enforcement officials reported that the road east of Lake Fryer is closed due to high water. No damage or injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, August 18 to 22, 20081 death · 4 injured · $4.0 million · EF2 · 23 events
- Flash Flooding and Flooding in Texas, August 18 to 19, 2008$25 million · 4 events
- Damaging Winds in Washington, August 18, 20081 death · $3,000 · 50 kt wind · 6 events
- Flash Flood and Flood in Texas, August 18, 2008$1.2 million · 4 events
- Flash Flooding and Flooding in Oklahoma, August 18 to 19, 2008$140,000 · 6 events
- Damaging Winds in New York, August 18, 2008$90,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in New York, August 18, 2008$60,000 · 1 in hail · 4 events
- Heavy Rain in Florida, August 18 to 23, 200810 events
- Lightning Strike in Alabama, August 18, 20081 injured · 1 event
- Hail and Damaging Wind in Oregon, August 18, 2008$600 · 1 in hail · 9 events
- Hail and Damaging Winds in Vermont, August 18, 2008$12,000 · 50 kt wind · 3 events
- Damaging Winds in Idaho, August 18 to 20, 2008$11,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132343, 132344, 132345.